How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 30350
Experience:  University of California at Davis graduate veterinarian with 45 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Our Golden retriever is approximately 6 years old. Since she

Customer Question

Our Golden retriever is approximately 6 years old. Since she was a puppy she’s had allergy problems. At one point she went through a round of cyclosporine and responded positively.
Recently her allergy problems began to present again. We returned to the vet who suggested that we try another round of cyclosporine with ketoconazole. Because it helped before we said fine let’s do it again.
Additionally, recently there has been an outbreak of leptospirosis at some of the local dog parks. We did not know this. The vet suggested a leptospirosis vaccine. We said fine that sounds like the right thing to do.
Shortly after receiving the vaccine our golden retriever begin to exhibit signs of dark coloration of the skin on the belly and genital areas. My wife took the dog back to the veterinary office where a Tech checked her. Her opinion was that the cyclosporine and anti fungal would in time eliminate the black discoloration problem. At that time they gave her the follow-up injection for the leptospirosis.
Within the next day or so large red welts began appearing on the dog’s back. She began to lose her hair at an alarming rate. We returned her to the vet ( this time a different vet in the same office ) who drew blood, and prescribed prednisone with Clavamox.
Approximately a day or so later this second that Veterinarian called with the results of the blood test. Our golden retriever was seriously ill and had very low white blood count. He suggested we watch for bleeding from the nose or other areas and if this occurred we were to bring the dog back and immediately. Otherwise we were to continue the prednisone with Clavamox.
Can you tell us what happened. Are we following the right treatment.
Submitted: 2 years ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 2 years ago.

I'm sorry that your question wasn't answered in a timely manner. You've described a cutaneous drug reaction - a cutaneous or mucocutaneous reaction to a topical, oral, or injectable drug/vaccine. An adverse drug reaction can occur after one treatment, after several treatments, or after years of treatment. Clinical signs are extremely variable and may include papules, plaques, pustules, vesicles, bullae, purpura, erythema, urticaria, angiodedema, alopecia, erythema multiforme or toxic epidermal necrolysis lesions, scaling or exfoliation, erosions, ulceration, and otitis externa. It's unclear to me which of the above her "large red welts" represent but angioedema and alopecia, at least, are present. Her very low white blood cell count (leukopenia) is consistent with a drug reaction.

Treatment consists of discontinuing the use of all suspect drugs administered within 2-4 weeks before lesion development, symptomatic and supportive care (e.g., whirlpool baths, fluids, electrolytes, and parenteral nutrition) as well as preventing secondary bacterial skin infection with systemic antibiotics (the Clavamox). In more severe cases, treatment with prednisone at an immunosuppressive dose (1 mg/lb daily) may be helpful. Significant improvement may be seen within 1-2 weeks. After lesions resolve (~2-8 weeks) the dosage of prednisone should be gradually tapered over a period of 4-6 weeks. In most cases, steroid therapy can be discontinued. The prognosis is good except with multiorgan involvement or extensive epidermal necrosis.

Please respond with further questions or concerns if you wish.

Expert:  Dr. Michael Salkin replied 2 years ago.
Hi,
I'm just following up on our conversation about ***** ***** Crawford. How is everything going?
Dr. Michael Salkin
Customer: replied 2 years ago.
The dog (Cass) seemed to be doing much better. She was still loosing hair but the skin affliction began to subside considerably and she seemed to feel better.Now has become very lethargic and significantly non responsive. She walks around (when she gets up) with her head down, Her tongue sometimes hangs down in an unusual way. We have a vet appointment this AM.Question? Which drug, the lepto vaccine or the cyclosporine, do you think caused the original problem. "Her very low white blood cell count (leukopenia) is consistent with a drug reaction." Might it have been the combination of the two? The vet is talking about using the cyclosporine in combination with the prednisone as a continuing treatment.
Expert:  Dr. Michael Salkin replied 2 years ago.

I suspect the leptospirosis vaccine caused an "up-regulation" of Cass's immune system. Cyclosporine is an immunosuppressant ("down-regulation") and so up-regulation by that drug would be rare. Dosing with prednisone concomitantly with cyclosporine (both are immunosuppressants) is commonly done in severe and/or refractory cases. I'm pleased to hear that she's much better and suspect that her current behavior is due to her drug therapy. Let's see what her vet has to say about it.

Expert:  Dr. Michael Salkin replied 2 years ago.

I won't have ready access to a computer through 09/27.

Customer: replied 2 years ago.
I forgot to say that her platelets went from 25 to 114 after the initial application of the prednisone and Clavamox.
Expert:  Dr. Michael Salkin replied 2 years ago.

Prednisone is expected to cause that good increase in the platelet count.

Customer: replied 2 years ago.
The visit with the vet provided this information. The white count is up to over four hundred. The vet says that it can fluctuate and the prednisone will be increased and the cyclosporine will be added. If the white count remains stable then they will begin to titrate off the prednisone over a long period.Her liver count is elevated to 300+. The vet thinks that will resolve itself and does not require a specific treatment response except for some some supportive non prescription reinforcement.Does this sound reasonable?
Customer: replied 2 years ago.
Dr. Salkin,It is been two days since I ask my last question. I did not receive an answer for that question. I now have other questions about the latest veterinary visit.First, the white count has returned at least for now to near-normal. The vet however doubled the prednisone dosage. At the same time the liver count has increased. Is it safe to double the prednisone when she responded positively to the original dosage and has an elevated liver count.Second, she often walks around with her head down. On two occasions we lifted her head and she cried. She has never cried about anything before. Of course we don’t lift her head anymore.I have attached a picture. Cass is on the right, the dog on the left is Arlo. They are brother and sister. ( Mama Cass and Arlo Guthrie)
Expert:  Dr. Michael Salkin replied 2 years ago.

I'm sorry for the delay. I posted that I wouldn't have ready access to a computer through 09/27. I hope that showed up in your conversation. I've been working out of town. Yes, the vet's thinking is reasonable. Thank goodness the white blood cell count is almost normal. The prednisone dose should be an immunosuppressive one which I suspect is now the case if it's been doubled. Yes, the prednisone will increase liver enzyme levels but as the dose is tapered those levels will lower as well. Her neck pain suggests meningitis which also can be seen in these reactions. It's expected to be steroid-responsive just as was her thrombocytopenia and neutropenia and skin eruptions. Thank you for the pic! Cass and Arlo are in my customer photo folder now!

Customer: replied 2 years ago.
Thank you for the quick response. Actually, thank you for all your help. I'm sorry about the seeming impatience as I do now remember seeing something about your being away. Meningitis seems like something serious. Should the vet be informed about the neck pain? Is there additional treatment needed? Does this affect her long term prognosis?
Expert:  Dr. Michael Salkin replied 2 years ago.

Yes, alert her vet and, yes, any time the central nervous system is involved, it's serious but, once again, I expect it to be prednisone-responsive. Just don't taper the prednisone too quickly...it should be tapered over 4-6 weeks. I don't expect it to alter her prognosis particularly now that the higher dose of prednisone is on board.

Customer: replied 2 years ago.
How could she have contracted meningitis? Was that because of the low white cell count.
Expert:  Dr. Michael Salkin replied 2 years ago.

I don't know why my reply didn't post. Mea culpa. Her meningitis wouldn't be "contracted" (infectious). Instead, it would be autoimmune (her immune system is attacking her own tissues). A low white blood cell count can occur due to over-consumption of white blood cells as seen with widespread inflammation or due to bone marrow toxicity.